Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 26, NWS Flagstaff, AZ

July 31, 2016Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 31, 2016, 5:04 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2016, 5:04 PM MST (00:04 UTC)
Expired
Jul 31, 2016, 7:30 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 72 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:00 PM MSTFLASH FLOOD3 Ene Sedona, AZUSGS STREAM GAGE ON OAK CREEK MEASURED 1.5-2 FT RISE BETWEEN 5 AND 6 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WGUS55 KFGZ 010004 RRA
FFWFGZ
AZC005-025-010230-
/O.NEW.KFGZ.FF.W.0026.160801T0004Z-160801T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
504 PM MST SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  SOUTHERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 730 PM MST

* AT 502 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF INCHES OF
  RAIN HAS ALREADY FALLEN IN ONE HOUR...AND ADDITIONAL HEAVY RAIN
  WILL CONTINUE THROUGH AT LEAST 530 PM MSMT. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SEDONA...SLIDE ROCK STATE PARK...GARLAND'S OAK CREEK LODGE...
  JUNIPINE RESORT...WEST FORK OF OAK CREEK...
  STERLING FISH HATCHERY...CAVE SPRINGS CAMPGROUND...
  MANZANITA CAMPGROUND AND PINE FLAT CAMPGROUND.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEST FORK OAK
CREEK...OAK CREEK AND DRY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES. MOVE TO HIGHER GROUND NOW. ACT
QUICKLY TO PROTECT YOUR LIFE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3504 11191 3506 11171 3486 11172 3484 11186

$$
JJ
2 follow-up statements
552 
WGUS75 KFGZ 010132
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
632 PM MST SUN JUL 31 2016

AZC005-025-010230-
/O.CON.KFGZ.FF.W.0026.000000T0000Z-160801T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
632 PM MST SUN JUL 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
NORTHEASTERN YAVAPAI AND SOUTHERN COCONINO COUNTIES...

AT 626 PM MST...DOPPLER RADAR INDICATED THAT ONLY LIGHT RAIN
CONTINUES OVER THE WARNING AREA...INCLUDING OAK CREEK CANYON AND THE
DRY CREEK DRAINAGE NORTH OF SEDONA. A LARGE AREA RECEIVED OVER ONE
AND A HALF INCHES OF RAIN EARLIER THIS EVENING OVER A ONE HOUR
PERIOD. RUNOFF WILL CONTINUE THIS EVENING WITH RISES IN AREA CREEKS
AND WASHES...BUT LOCAL OFFICIALS HAVE REPORTED NO FLOODING AT THIS
TIME.

SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
SEDONA...SLIDE ROCK STATE PARK...GARLAND'S OAK CREEK LODGE...JUNIPINE
RESORT...WEST FORK OF OAK CREEK...STERLING FISH HATCHERY...CAVE SPRINGS
CAMPGROUND...MANZANITA CAMPGROUND AND PINE FLAT CAMPGROUND.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEST FORK OAK
CREEK...OAK CREEK AND DRY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3504 11191 3506 11171 3486 11172 3484 11186

$$
JJ
586 
WGUS75 KFGZ 010232
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
732 PM MST SUN JUL 31 2016

AZC005-025-010240-
/O.EXP.KFGZ.FF.W.0026.000000T0000Z-160801T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
732 PM MST SUN JUL 31 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN YAVAPAI AND SOUTHERN
COCONINO COUNTIES HAS EXPIRED...

ONLY LIGHT RAIN WILL CONTINUE THIS EVENING OVER THE WARNING
AREA...INCLUDING THE AREA NORTH OF SEDONA AND OAK CREEK CANYON.
LOCAL OFFICIALS REPORT THAT WATER LEVELS ARE RECEDING AND NO
FLOODING IS BEING REPORTED AT THIS TIME.

LAT...LON 3504 11191 3506 11171 3486 11172 3484 11186

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:47 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 31, 2:47 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
247 PM MST SUN JUL 31 2016

.SYNOPSIS...Chances for showers and thunderstorms will continue
each afternoon this week as monsoonal moisture persists across
the area. Thunderstorms will be capable of producing localized
heavy rains, hail, and gusty winds at times this week.

&&

.DISCUSSION...Scattered/numerous thunderstorm activity developed
on cue along the Mogollon Rim this afternoon. The initial storm
motion was from northwest to southeast. Most of these storms are
now becoming outflow dominated and moving from northeast to
southwest towards areas of higher instability. The threat for
localized flooding in stronger storms will remain the primary
threat through the evening hours.

The monsoon pattern will remain in place through the end of the
work week with chances for thunderstorms forecast each afternoon
primarily along the Mogollon Rim. The medium range models prog a
trough to sag into the Pacific Northwest by Saturday. This feature
could shunt the monsoon moisture north and east of the area.
However, it is too far out to say with any certainty.
Nevertheless, showed a decreasing trend in precip chances
Aug. 6-7.

&&

.AVIATION...For the 00Z package...Expect numerous showers and
thunderstorms over the higher terrain this afternoon. MVFR and
brief IFR conditions in the stronger storms can be anticipated.
Storm activity will decrease in coverage over KPGA, KFLG, KSEZ,
and KINW around sunset. KGCN and KPRC will likely see thunderstorm
activity persist until around 06Z Monday. Scattered thunderstorm
activity will re-develop after 18Z Monday along the Mogollon Rim.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 31, 10:24 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1024 AM MST SUN JUL 31 2016

AZZ004>008-015>018-037-038-010300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
1024 AM MST SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...PRIMARILY ALONG THE MOGOLLON RIM. SLOW MOVING
THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING AT TIMES. THE
SECONDARY HAZARD WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MONSOON PATTERN WILL CONTINUE OVER ARIZONA THIS WEEK. SHOWER AND
THUNDERSTORM CHANCES ARE IN THE FORECAST EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO THE NWS FLAGSTAFF OFFICE AT 1-888-745-1637.

TM

In the hours before

Special weather statement, Jul 31, 1:03 PM MST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
103 PM MST SUN JUL 31 2016

AZZ018-312030-
NORTHERN GILA COUNTY AZ-
103 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA COUNTY
UNTIL 130 PM MST...

AT 103 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHEAST OF YOUNG...OR 27 MILES SOUTH OF FOREST LAKES. THIS
STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL GILA
COUNTY.

LAT...LON 3380 11085 3392 11094 3403 11076 3402 11075
      3400 11075 3400 11072 3393 11063
TIME...MOT...LOC 2003Z 312DEG 3KT 3395 11074

MCS
Special weather statement, Jul 31, 1:24 PM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
124 PM MST SUN JUL 31 2016

AZZ008-037-312100-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
124 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YAVAPAI COUNTY UNTIL 200
PM MST...

AT 123 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAMP VERDE. THIS STORM WAS MOVING SOUTHEAST AROUND 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMP VERDE.

LAT...LON 3455 11201 3459 11200 3459 11183 3448 11186
TIME...MOT...LOC 2023Z 283DEG 3KT 3456 11194

MCS
Special weather statement, Jul 31, 1:41 PM MST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST SUN JUL 31 2016

AZZ018-312115-
NORTHERN GILA COUNTY AZ-
141 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA COUNTY UNTIL
215 PM MST...

AT 140 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
YOUNG...OR 17 MILES SOUTH OF FOREST LAKES...MOVING SOUTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA AND
SOUTHERN NAVAJO COUNTIES.

LAT...LON 3413 11092 3416 11081 3406 11075 3400 11075
      3400 11072 3399 11071 3395 11089
TIME...MOT...LOC 2040Z 338DEG 10KT 3409 11084

MCS
Special weather statement, Jul 31, 2:27 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 PM MST SUN JUL 31 2016

AZZ018-312200-
NORTHERN GILA COUNTY AZ-
227 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GILA COUNTY UNTIL 300 PM
MST...

AT 226 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF TONTO NATIONAL MONUMENT...OR 17 MILES EAST OF
ROOSEVELT...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA
COUNTY.

LAT...LON 3369 11084 3366 11089 3377 11095 3383 11083
      3372 11073 3371 11074 3365 11078
TIME...MOT...LOC 2126Z 329DEG 10KT 3372 11083

MCS
Special weather statement, Jul 31, 3:33 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST SUN JUL 31 2016

AZZ008-016-018-312315-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
NORTHERN GILA COUNTY AZ-
333 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILA...SOUTHEASTERN
YAVAPAI AND SOUTHERN COCONINO COUNTIES UNTIL 415 PM MST...

AT 331 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS EXTENDING FROM PINE SOUTHWARD THROUGH PAYSON...MOVING
WEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PAYSON...FLOWING SPRINGS...STRAWBERRY...EAST VERDE ESTATES...RYE...
ROUND VALLEY...GISELA...GERONIMO ESTATES...WHISPERING PINES...
MESA DEL CABA...OXBOW ESTATES...FREEDOM ACRES...PINE...DEER CREEK...
TONTO NATURAL BRIDGE STATE PARK...BEAVER VALLEY...
WATER WHEEL BURN AT HOUSTON MESA RD-S...
WATER WHEEL BURN AT HOUSTON MESA RD-N...
GERONIMO BOY SCOUT CAMP AND HOUSTON MESA CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3442 11154 3440 11127 3403 11125 3400 11142
      3401 11143 3401 11150 3400 11150 3400 11151
TIME...MOT...LOC 2231Z 089DEG 5KT 3434 11139

MCS
Local storm report, Jul 31, 4:10 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
410 PM MST SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             PINE                    34.39N 111.46W
07/31/2016  M0.70 INCH       GILA               AZ   TRAINED SPOTTER

            TORRENTIAL RAIN

&&

EVENT NUMBER FGZ1600223

DGV

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:04 PM MSTFlash Flood WarningFGZYavapai116 min
Jul 31, 6:21 PM MSTAreal Flood AdvisoryFGZYavapai114 min
Jul 31, 8:01 PM MSTAreal Flood AdvisoryFGZYavapai119 min
Aug 1, 11:58 AM MSTSpecial Weather StatementFGZ32 min
Aug 1, 12:00 PM MSTSpecial Weather StatementFGZ30 min
Aug 1, 12:37 PM MSTSpecial Weather StatementFGZ23 min
Aug 1, 2:15 PM MSTSpecial Weather StatementFGZ45 min
Aug 1, 2:36 PM MSTSpecial Weather StatementFGZYavapai39 min
Aug 1, 2:53 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Aug 1, 4:51 PM MSTAreal Flood AdvisoryFGZGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.